Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 53, NWS Pueblo, CO

June 30, 1998Teller County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 30, 1998, 1:31 AM MDT for Teller County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 1998, 1:31 AM MDT (07:31 UTC)
Expired
Jun 30, 1998, 2:30 AM MDT
In force
59 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Teller County, CO

The radar

The Pueblo radar (KPUX), 97 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 7.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1998-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1998-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
3730 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 300731 RRA
SVRPUB
COC119-300830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
131 AM MDT TUE JUN 30 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TELLER COUNTY IN EAST CENTRAL COLORADO

* UNTIL 230 AM MDT

* AT 127 AM MDT...RADAR SHOWED A SEVERE STORM 2 MILES NORTHEAST OF
  CRIPPLE CREEK OR 16 MILES SOUTH OF WOODLAND PARK MOVING NORTHEAST
  AT 15 MPH.

SOME LOCATIONS AFFECTED WILL BE ALONG OPEN COUNTRY EAST OF HIGHWAY
67 AND SOUTHWEST OF PIKES PEAK.  AT THIS TIME...THE MOST LIKELY
SEVERE WEATHER WITH THIS STORM IS LARGE HAIL.  IF YOU ARE IN OR
CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY
FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS
CAN PRODUCE TORNADOES WITH LITTLE WARNING.

SR/SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:00 PM MDT, 10 hours 31 minutes earlier.

Area forecast discussion, Jun 29, 3:00 PM MDT, 10 hours 31 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
300 PM MDT MON JUN 29 1998

ANOTHER RELATIVELY QUIET NIGHT ON TAP FOR THE MAJORITY OF
SOUTHEAST COLORADO WITH THE EXCEPTION OF THE FAR NORTHEAST TO
EASTERN CWFA.

CWFA CURRENTLY MOSTLY CLEAR WITH VERY WARM TO HOT TEMPERATURES
ABOUNDING.  A THUNDERSTORM WAS ABLE TO BREAK THE CAP ALONG
BOUNDARY OVER CHEYENNE COUNTY EARLIER THIS AFTERNOON IN A REGION
WHICH AT 19Z GOES 8-9 SOUNDER DATA INDICATED LI'S IN THE -5 RANGE
AND CAPES AROUND 2000 J/KG.

VERY WARM 700 MB TEMPERATURES ALOFT...I.E. IN THE 20C RANGE WILL
LIMIT THUNDERSTORMS AGAIN HOWEVER WILL INSERT AT LEAST ISOLATED
THUNDERSTORMS FOR SO:ME OF THE FAR EASTERN CWFA ZONES.

TEMPERATURE WISE WILL GO WITH TEMPERATURES NEAR TO A CATEGORY
COOLER OVER CWFA AS COMPARED TO THIS MORNING.

"7"

In the hours before

Special weather statement, Jun 30, 12:34 AM MDT, 57 minutes before
COZ071-072-300735-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1234 AM MDT TUE JUN 30 1998

...STRONG THUNDERSTORM MOVING ACROSS EASTERN EL PASO COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS OPEN COUNTRY BETWEEN HIGHWAY
24 AND HIGHWAY 94 THROUGH 130 AM.  THIS THUNDERSTORM WILL LIKELY
REMAIN SOUTH OF CALHAN.  THE THUNDERSTORM WILL PRODUCE BRIEF HEAVY
RAIN...WIND GUSTS UP TO 50 MPH...HAIL UNDER 3/4 OF AN INCH IN
DIAMETER AND FREQUENT LIGHTNING.

AT 1232 AM...THE STORM WAS LOCATED 8 MILES SOUTH SOUTHWEST OF CALHAN
OR 28 MILES EAST NORTHEAST OF COLORADO SPRINGS.  MOVEMENT WAS
NORTHEAST AT 15 MPH.

SR
Local storm report, Jun 30, 12:51 AM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1251 AM MDT TUE JUN 30 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    6 E COLORADO SPGS         CO    .75 INCH HAIL
06/29/98   EL PASO

0950 PM    3 E COLORADO SPGS         CO    1 INCH HAIL
06/29/98   EL PASO

0955 PM    FALCON                    CO    1 INCH HAIL
06/29/98   EL PASO

1005 PM    3 E PEYTON                CO    .75 INCH HAIL
06/29/98   EL PASO

1015 PM    5 NE PEYTON               CO    1.5 INCH HAIL
06/29/98   EL PASO

1028 PM    3 SW CALHAN               CO    .75 INCH HAIL
06/29/98   EL PASO

1029 PM    3 W ELLICOTT              CO    .75 INCH HAIL
06/29/98   EL PASO

1045 PM    11 SE CALHAN              CO    .75 INCH HAIL
06/29/98   EL PASO

1045 PM    5 S ELLICOTT              CO    1 INCH HAIL
06/29/98   EL PASO

1055 PM    5 S ELLICOTT              CO    1.25 INCH HAIL
06/29/98   EL PASO

1055 PM    SECURITY                  CO    1.25 INCH HAIL
06/29/98   EL PASO
Local storm report, Jun 30, 12:51 AM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1251 AM MDT TUE JUN 30 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    6 E COLORADO SPGS         CO    .75 INCH HAIL
06/29/98   EL PASO

0950 PM    3 E COLORADO SPGS         CO    1 INCH HAIL
06/29/98   EL PASO

0955 PM    FALCON                    CO    1 INCH HAIL
06/29/98   EL PASO

1005 PM    3 E PEYTON                CO    .75 INCH HAIL
06/29/98   EL PASO

1015 PM    5 NE PEYTON               CO    1.5 INCH HAIL
06/29/98   EL PASO

1028 PM    3 SW CALHAN               CO    .75 INCH HAIL
06/29/98   EL PASO

1029 PM    3 W ELLICOTT              CO    .75 INCH HAIL
06/29/98   EL PASO

1045 PM    11 SE CALHAN              CO    .75 INCH HAIL
06/29/98   EL PASO

1045 PM    5 S ELLICOTT              CO    1 INCH HAIL
06/29/98   EL PASO

1055 PM    5 S ELLICOTT              CO    1.25 INCH HAIL
06/29/98   EL PASO

1055 PM    SECURITY                  CO    1.25 INCH HAIL
06/29/98   EL PASO
Special weather statement, Jun 30, 1:07 AM MDT, 24 minutes before
COZ071-072-300905-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
107 AM MDT TUE JUN 30 1998

...STRONG THUNDERSTORMS MOVING INTO WESTERN EL PASO COUNTY...

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE ACROSS WESTERN EL PASO
COUNTY THROUGH 200 AM...AFFECTING CRYSTOLA...COLORADO SPRINGS...
GREEN MOUNTAIN FALLS...CASCADE...MANITOU SPRINGS...THE AIR FORCE
ACADEMY AND MONUMENT.

THE STRONGEST THUNDERSTORMS WILL PRODUCE HEAVY RAIN...WIND GUSTS UP
TO 50 MPH...HAIL UNDER 3/4 OF AN INCH IN DIAMETER AND FREQUENT
LIGHTNING.

AT 104 AM...THE STRONGEST THUNDERSTORM WAS LOCATED JUST NORTH OF
CRYSTOLA OR 12 MILES NORTHWEST OF COLORADO SPRINGS.  ANOTHER STRONG
THUNDERSTORM WAS NEAR PIKES PEAK...OR 9 MILES WEST OF DOWNTOWN
COLORADO SPRINGS.  MOVEMENT OF THE STORMS WAS NORTHEAST AT 15 MPH.

SR

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 9:41 PM MDTSevere Thunderstorm WarningPUBEl Paso59 min
Jun 29, 10:39 PM MDTSevere Thunderstorm WarningPUBEl Paso56 min
Jun 29, 11:37 PM MDTSevere Thunderstorm WarningPUBEl Paso33 min
Jun 30, 12:21 AM MDTSevere Thunderstorm WarningPUBTeller64 min
Jun 30, 3:52 AM MDTSevere Thunderstorm WarningPUBEl Paso63 min
Jun 30, 4:07 AM MDTSevere Thunderstorm WarningPUBPueblo63 min
Jun 30, 2:25 PM MDTSevere Thunderstorm WarningPUBCuster60 min
Jun 30, 4:52 PM MDTSevere Thunderstorm WarningPUBPueblo48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.